You are here

Peripheral neuropathy associated with long term imatinib therapy

Categories:

Hi All,

Peripheral neuropathy is when there is pain and numbness or tingling  felt at the extremities of the body especially hands and feet and is often associated with those who have already been diagnosed as diabetic.In my situation having been on imatinib for over 13 years and also having suffered considerable musculo -skeletal side effects assumed to be drug induced my oncologist  referred me to a neurologist to investigate if I was suffering from myositis (inflammation of the muscles) as my CK score (creatine kinase) has been persistently above the normal range for this particular blood test.After another set of blood screens and also nerve conduction studies the conclusion from the neurologist was that I am suffering from the beginnings of peripheral neuropathy whereby the knee reflexes are minimal and the nerve endings in the peripheral body regions are becoming mildly damaged.I am not diabetic fortunately.

For the time being myositis has been ruled out but my recent set of blood tests for my oncologist showed a CK score of 1445 whereas the normal range is 38-190 so I have been referred back to the neurologist especially as such high CK scores might impact on heart muscles and brain function.

My physiotherapist tells me that both myositis and peripheral neuropathy are very difficult to treat and the only option is high hydration and water intake and daily stretching and strengthening.

I have found two articles in the medical literature both based on single patient histories and where interferon alpha preceded the use of imatinib used over a long term basis.The conclusion was that although nilotinib has higher vascular potential issues it relieved the symptoms of neuropathy previously experienced.Other studies showed that where there had been a prior experience of auto immune diseases such as muscle inflammation there was a higher risk than normal of pleural effusions arising when switching to dasatinib therapy .

My oncologist indicated to me that there probably was an association between neuropathy and imatinib usage especially if used  on a long term basis and with older age as well but generally such an association is quite rare.

Has anyone had any experience of such issues and had to switch to another tki or had to consider it?

In my case we would be reluctant to switch because after the last two years on high dose 600 mg imatinib and now back on a regular 400 mg dose we are still virtually undetectable on the PCR test.

Any comments would be welcomed.

Many thanks

John

 

John,

This is something that I am curious about because I have been experiencing symptoms that could be considered Peripheral Neuropathy but I have not been diagnosed. I am 34, I have been on Gleevec for less then 3 months.

It first started with my left arm, I left my onc one day and started feeling a hot sensation in my left elbow, it was accompanied by some finger tingling and numbness. I let it go for a little bit, after a week I went to the Emergency Room to make sure I wasn't having a Heart Attack. The ER did many test to eliminate my heart as the problem. According to my test results everything was normal and they told me that it could be a number of things including Neuropathy. I still continue to have these symptoms but they move around and come and go. Today for example I am having tingling and numbness in my right leg with some bone pain, my left arm still has the same feeling but less intense. I know that Blood Pressure is not the best indicator for heart problems but my BP is normal for me. The thing that is bugging me with these symptoms is explaining them, my skin also feels chapped and tight around any moving joint. Such a crazy illness we have and I am so thankful for TKI's but what is it doing to me?

I have called my doctor today for some advice, he hasn't got back to me yet. There are so many possibilities with these symptoms, the internet just scares me. I much more focused on my body and how it is reacting to my medicine or possibly something else so my anxiety is bad also, which can also manifest with some of these symptoms.

I am curious if anyone else has encountered these issue also. I have not been able to find many forum topics on this particular thing. Any advice is welcome.

Thanks

Shawn J 

I found this very interesting, although the symptoms described aren't exactly the same as mine.  I have been on imatinib for over 10 years now, and my PCR results are good, so I don't worry much day to day.  However, I have some problems that I haven't got round to talking about to a GP or haematologist.  About 7 or 8 years ago I had plantar fasciitis in my right foot, which cleared up, but left me with an odd feeling, which I can best describe as wearing an extra pair of ill-fitting socks, or having an extra layer of skin on the soles of my feet.  Not painful, but annoying. 

The other symptom is a kind of cramp, unlike the bone pain and unlike normal muscular cramp, in my left arm, usually when I am just dropping off to sleep.  Stretching helps a bit, but doesn't really make a great deal of difference.

Does anyone else recognise these problems?

Olivia

I have been diagnosed with peripheral neuropathy in my feet and legs after having one very painful ankle, swollen and tight skin.  It was thought at first that I had damaged a ligament or tendon and I was referred to a physio but when it started in the other foot together with a tingling sensation I was just told it was nerve damage and I would lose some feeling in my feet, to be very careful not to damage them in any way and that was that!  Oh and then the McMillan nurse suggested she apply for me a blue badge so that I can park my car in disabled spaces!  I was told that Imatinib doesn't usually cause it as it wasn't even mentioned as a very rare side effect!  All I have been given (apart from the disabled badge for 12 months!) is another pill to take morning and night to alleviate the pain! (Pregabalin).  It seems to have settled down now - not so painful (because of the pills?) but still swells occasionally, aches and very tight skin!  Been on Imatinib for 2.5 years - hating every minute of it!